Prednisone taper – Oct 2016

9
511

This is more for me than for anything else.  A log of where I’m at with my prednisone taper.

I have been on Xeljanz for 12 weeks.  I have been at 9mg of prednisone for two weeks now.

The list of things my doctor tells me I should  ‘just put up with’ is long and obnoxious:

Daily chest pain.

Daily tachycardia – an average of 4 hours of tachycardia a day.  It’s not very fast, usually between 100-120 beats per minute.  But it does spike up to the 150s and 160s when I am lying down.  And have been lying down for hours.  I know its not dangerous, but its not supposed to be happening. And it pre-dates the pred taper, so that isn’t it.

Peripheral neuropathy – constant, painful pins and needles in my hands and feet.

Tinnitus – constant ringing in my left ear.

Icepick headache in my temple, constant frontal headache

Daily upper GI pain attacks. Sometimes mild, sometimes severe.  When severe, they only last about 15 minutes, but it’s a horrible 15 minutes.

Constant nerve pain in my left hand.  The cubital tunnel surgery was unsuccessful in my left hand, and in fact made things worse.  My hand function is still less than 20%, my grip strength (both hands) is classed as ‘very poor’. That’s the worst category.  It will never get better, I understand that.  But the left hand feels like it has been cut open.  I still look at it and sometimes can’t believe it’s not bleeding, particularly on the pinky side of my hand.  But you get that. I was warned this could happen.  It just wasn’t very likely. But hey, this is me we’re talking about.

As I taper down on prednisone,  pain levels are increasing.  I’m living at 8s now, and spending most of my time lying down.  This isn’t because I want to, and it pisses me off.  I usually push hard.  But this as hard as I can push now. I haven’t left the house in over a week, with the exception of an essential grocery run.  The grocery store is 1km away.  I had to go, and I have to go today to pick up my meds.  No choice.

Every joint is flaring, every day.  The cortisone shot into my shoulder was successful, and so I can have surgery to permanently relieve that pain. Ditto for my lumbar pain, I could have another radiofrequency ablation on my SI joints.  I can’t see the point now, when all my joints are almost as bad.

When I get up in the mornings the pain is horrible.  I get up at 7am because that’s when my kids get up for school.  I am not getting mobile until 11am.  I take my oxycodone.  I wait. I slowly start to move.  Stretch.  Rotate joints. Stretch some more. Gradually increase the range of motion. And rest in between. It takes four hours to be able to take a shower. And then I need to rest again.

The fatigue is probably worse though. And the nausea.  I don’t have any energy with which to push, and if I push too hard I get the vapours and throw up.  Nice.  So my couch is my friend.

The nights are long and horrible.  I don’t sleep unless I have taken a lot of oxycodone and valium.  Or I just lie there awake, just me and the pain.  I hate the nights.

The headache makes it hard to think.  The lower on prednisone I go, the worse the headache gets.  Nothing eases it.  I think the headache is the worst thing, actually.  It’s really messing with me.

I have upped my oxycodone to deal with the extra joint pain, which will earn me a lecture when I need to refill my pain meds early.  I can’t wait for that conversation.  It also means right now I am dealing with the oxycodone side effects as I adjust to the higher dose – nausea, dizziness, dopiness, the itches.  Those should abate over the next few days as I adjust to the dose.  And hopefully control the pain.  At least some of the time.

Right now I’m either in too much pain to move, or too doped to move.  But if I don’t try to control the pain, it will lead to depression and then things will get really ugly.

Apart from that, I do nothing.   Gym is impossible.  Leaving the house is impossible.  I’m excited if I leave the couch.  My mind is too foggy to achieve anything.  I can’t remember anything. I can’t think. I can barely string two words together.  I’ve got nothing to give.  I’m back to a non-life.  Existing.  Not living.

I do try to do one thing every day.  One thing.  So that I don’t feel like I’ve totally given in.  So that I feel like I’m still functioning.  One thing.  That’s enough for now.

9 COMMENTS

  1. Ahh I remember the one thing times,they passed for me and I hope they soon will for you too.Some days I can do 4 or 5 things-with rests and not all big things but things nonetheless 🙂 Sending you healthy wishes.

    • Hi Rochelle, I’m glad to hear your days are better than they were. Your comment really cheered me – I look forward to the days when I can again do 4 or 5 things, no matter how big or small. Those days will come for me too, and I hope there is still improvement for you too. Thank you for your good wishes Xx

  2. I am coming down from a horrible lung flare and tapering myself. Three weeks ago, I was at as much as 40mg a day of prednisone. I’ve tapered back to 20mg a day, and was hoping, hoping hoping, that maybe, just maybe, I *might* be able to get off it. HA! RA showed me who’s boss. Woke up yesterday at 4:00am with fever. If I go more than 12 hours without a pred, I begin to run fever. *sigh*….I’ll never get off this medicine. I’ve accepted it. I’ll always have a chubby moon face. It is what it is. I hate it, but I take it. It helps the daily chest pain (right there with you hun), and I can breath. I have roid-rage sometimes. There are days when I’d swear its changing my DNA, but I keep taking it.

    I hope you feel better soon!! I’ve been considering switching to Zeljanz, but Humira has worked so well for so long, I’m almost afraid to switch. But it sure would be nice not to have to get a shot anymore.

  3. oh and one more thought….it was just the other day I was thinking the same thing you said….existing, not living. And I cry….a lot. But that may be a side effect of the pred. You’re not along. take care of you.

  4. Hi Melissa, when it comes down to you need prednisone to breathe, you NEED prednisone. I’m sorry you have such severe lung complications. It’s scary :(. And it really does affect our moods…always depression when tapering, and it makes life so much harder. What dose is your minimum? I think I’ve accepted that I need to be on 10mg forever, but my doctors haven’t. And so we keep playing this game. I know where it will end up. Where it always does, with a pred burst!

    I am finding Xeljanz is the best med I’ve tried so far. But I’d be loathe to change a drug that’s working. I hope there are better days ahead for you…with fewer tears. Sometimes we need a good cry, but its not a great way of life. Take care xx

  5. Hello Everyone! I’m was diagnosed with RA about 3 months ago, but have faught the pain in my wirst and hands which I thought was carpel tunnel for about 3 years until I was tested and it was negative. And about a month later I had so much pain I felt sick and left work to go to my regular Dr and he sent me to a RA Dr. Which was a life saver to finally get some answers and not feel like I was completely crazy.
    I’m looking for support because I started Methotrexate and have been on it for almost 3 months and after second visit to the RA dr they put me on Steroids, which were a life saver until there little evil symptoms started. Now I’ve been off them for about a month and feel like I haven’t taken anything and now I’m back to ground zero in high levels of pain and feel like death. Please Help!

    • Hi Heather, I’m so sorry for the slow response. Methotrexate can take time to work, as you probably know. It sounds like they took you off the steroids too soon, and the methotrexate isn’t working yet. When do you see your rheumatologist next? If you have’t already, please call him and let him know that you are feeling back to square one, and the pain is unbearable. He can add more medications (most likely his plan, anyway, as combination therapy has been shown to be more effective.) but in the meantime he can up your steroid dose again, at least to reduce the pain. The side effects long term are terrible, but short term steroids are magic. I hope you can see your rheumy quickly. again, sorry I didn’trespond sooner. My blog isn’t notifying me of comments – very frustrating. Let me know how you’re doing, wishing you all the best Xx

  6. Looks like my body prefers 20mgs a day, one 10mg tab every 12 hours. The day I was diagnosed with RA (March 2005) I was given a scrip of prednisone that day and told “use as needed”, I can’t understand why your doctors would fight you on this. How frustrating for you, and very unempathetic of the doctor (is that a word? Unempathetic? Nonempathetic?)

    I actually had some very good days last week 🙂 🙂 so…..grateful so thankful for the good days!! I find myself, since the lung diagnosis last year, that I notice things like flowers in the cooler at Kroger, cute babies, I stop and take notice now, where I used to be “too busy”. 🙂 I have a huge office window (I’m personal admin asst to the “big cheese” around here) and some days, I just stare out the window, looking in wonder at the sky and the clouds and all the traffic going by and make up things about the people going by in cars. Just stupid stuff that a year ago, I’d never even think of.

LEAVE A REPLY

Please enter your comment!
Please enter your name here

This site uses Akismet to reduce spam. Learn how your comment data is processed.